WebM&M: Case Studies
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.
This Month's WebM&Ms
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were... Read More
A 71-year-old man presented to his physician with rectal bleeding and pain, which was attributed to radiation proctitis following therapy for adenocarcinoma of the prostate. He subsequently developed a potentially life... Read More
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the... Read More
A 48-year-old woman was placed under general anesthesia with a laryngeal mask. The anesthesiologist was distracted briefly to sign for opioid drugs in a register, and during this time,... Read More
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause... Read More
All WebM&M: Case Studies (28)
- Clear filter(69)
- Technologic Approaches(28)
- Communication Improvement(19)
- Education and Training(7)
- Quality Improvement Strategies(4)
- Computerized Provider Order Entry (CPOE)(3)
- Error Reporting and Analysis(2)
- Human Factors Engineering(2)
- Computerized Decision Support(1)
- Culture of Safety(1)
- Logistical Approaches(1)
- Specialization of Care(1)
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause serious adverse drug events. The commentary summarizes risk factors for medication discrepancies and approaches for safer medication administration, including the use of teach-back counseling, pharmacy-led medication reconciliation during transitions of care, and electronic health record-based strategies for safer prescribing.
A 71-year-old frail, non-ambulatory woman presented to the emergency department with fever, sweating and dry cough. Her work-up included non-specific evidence of infection but two negative COVID-19 tests. No source of infection was identified, and she was discharged home after three days. During a video visit with her primary care provider the next day, the patient noted worsening symptoms as well as a skin breakdown on her “backside”; however, no rectal or genital exams were completed during her inpatient stay and the physician did not visualize the area during the video visit. The patient was readmitted to the hospital two days later in septic shock due to a necrotizing soft tissue infection related to a perirectal abscess. The commentary discusses the need for a broad differential diagnosis in seriously ill patients, the influence of diagnostic biases during a pandemic, and how to address perceived limitations in the ability to examine patients in the setting of virtual care.
This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification.